Alert archive / Illinois / Flash Flood Warnings in 2023

Flash Flood Warning 1, NWS Lincoln, IL

April 20, 20234 counties in Illinois

NWS Lincoln, IL issued this flash flood warning at Apr 20, 2023, 4:56 PM CDT for 4 counties in Illinois. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2023, 4:56 PM CDT (21:56 UTC)
Expired
Apr 20, 2023, 7:09 PM CDT
In force
2 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Fulton County, IL, Peoria County, IL, Tazewell County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 67 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 5:15 PM CDTFLASH FLOODMossville, ILROADWAYS FLOODED OVER NEAR RT 29 AND RT 6.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1678 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

885 
WGUS53 KILX 202156
FFWILX
ILC057-143-179-203-210100-
/O.NEW.KILX.FF.W.0001.230420T2156Z-230421T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
456 PM CDT Thu Apr 20 2023

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Southern Peoria County in central Illinois...
  Northern Tazewell County in central Illinois...
  Western Woodford County in central Illinois...
  East Central Fulton County in west central Illinois...

* Until 800 PM CDT.

* At 455 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 2 inches of rain have 
  fallen. Additional rainfall amounts up to 2 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Peoria, Pekin, Canton, Eureka, East Peoria, Morton, Washington, 
  Bartonville, Chillicothe, Creve Coeur, West Peoria, Metamora, 
  Germantown Hills, Marquette Heights, Bellevue, Rome, Hanna City, 
  Washburn, Glasford and Goodfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4049 9015 4092 8948 4092 8947 4092 8927
      4063 8928 4043 9007

FLASH FLOOD...RADAR INDICATED

$$

37
2 follow-up statements
607 
WGUS73 KILX 202248
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
548 PM CDT Thu Apr 20 2023

ILC179-203-202258-
/O.CAN.KILX.FF.W.0001.000000T0000Z-230421T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tazewell IL-Woodford IL-
548 PM CDT Thu Apr 20 2023

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN TAZEWELL AND 
WESTERN WOODFORD COUNTIES...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 4049 9015 4072 8977 4076 8964 4070 8956
      4069 8959 4068 8960 4066 8962 4057 8974
      4053 8987 4046 9010

$$

ILC057-143-210100-
/O.CON.KILX.FF.W.0001.000000T0000Z-230421T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fulton IL-Peoria IL-
548 PM CDT Thu Apr 20 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING 
FOR SOUTHERN PEORIA AND EAST CENTRAL FULTON COUNTIES...

At 547 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Up to 2.5 inches of rain have fallen. 
Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Peoria, Canton, Bartonville, West Peoria, Bellevue, Hanna City, 
  Glasford, St. David, Norwood, Kingston Mines, Dunfermline, 
  Mapleton, Bryant, Banner, Smithville and Peoria International 
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4049 9015 4072 8977 4076 8964 4070 8956
      4069 8959 4068 8960 4066 8962 4057 8974
      4053 8987 4046 9010

FLASH FLOOD...RADAR INDICATED

$$

37
475 
WGUS73 KILX 210009
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
709 PM CDT Thu Apr 20 2023

ILC057-143-210019-
/O.CAN.KILX.FF.W.0001.000000T0000Z-230421T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fulton IL-Peoria IL-
709 PM CDT Thu Apr 20 2023

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHERN PEORIA AND EAST 
CENTRAL FULTON COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 4049 9015 4072 8977 4076 8964 4070 8956
      4069 8959 4068 8960 4066 8962 4057 8974
      4053 8987 4046 9010

$$

Shimon

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Apr 20, 3:52 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 20, 3:52 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
352 PM CDT Thu Apr 20 2023

.SYNOPSIS...
Issued at 351 PM CDT Thu Apr 20 2023

Line of severe storms has developed just ahead of a cold front and
will move across the central Illinois this evening, with the
threat of large hail, damaging winds, and possible tornadoes;
mainly west of I-57. Storms should diminish as they get east of
I-55. A secondary cold front then swings through Friday night,
bringing much colder temperatures and the potential for
widespread frost over the weekend. Dry and seasonable weather is
anticipated into the middle of next week.

&&

.SHORT TERM...(This evening through Friday)
ISSUED AT 351 PM CDT Thu Apr 20 2023

Severe storms have developed ahead of the cold front that is
forecast to move into and through the CWA this evening.
Instability and shear supports strong storms with potential of
large hail and damaging winds. Tornadoes are also possible with
some of the cells across the northern parts of the CWA. These
storms will move northeast as the line moves east. As the storms
get further east, instability and shear diminishes, so storms
should also diminish in intensity. Strong winds out ahead of these
storms will also continue with gusts around 45 mph still common in
the wind advisory area and will be allowed to expire at 5 pm. As
the front moves to the east, showers and isolated storms will
linger in the east and southeast, mainly east of I-57. Cooler
temps will also move into the region. Overnight lows will be in
the 50s...however highs tomorrow will only get into the 60s.

&&

.LONG TERM...(Friday night through Thursday)
ISSUED AT 351 PM CDT Thu Apr 20 2023

Showers will continue to linger in the east and southeast Friday
night. However, dry weather is expected through the weekend and
the first part of next week. Overnight lows will drop into the
middle 30s for Sat night, but into the lower to around 30 for
Sunday night. Widespread frost will be possible Sun night/Mon
morning. Unsettled weather returns to the area for Tuesday
through Thursday with chances of showers through the period.
Cooler than normal temps are expected as well, with temps only
reaching into the 60s and lows in the 40s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1247 PM CDT Thu Apr 20 2023

VFR conditions will prevail at all sites next 24hrs...even with
storms expected later this afternoon into this evening. Broken
cigs around 5kft will be common across all sites this afternoon,
but then when storms are on-site, cigs around 3.5kft can be
expected...with vis around 4sm as well. Conditions will likely be
less during the t-storms, but brief. Have given each site a 2hr
window when storms could be on station and also a VCTS to cover an
hr after the TEMPO group. Once storms pass, showers will continue
for an hour or two, followed by VCSH for the rest of the evening.
Cigs will rise into the mid levels around 10kft for the evening
and then broken cirrus expected during the overnight hours. This
high cirrus will likely continue into the morning hours tomorrow.
Winds will be southwest during the day for all sites, ahead of the
front. Then behind the front become westerly and then
northwesterly later tonight. Winds will be quite gusty, with gusts
of up to 35kts, today but then taper after the line of storms
and into this evening.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 5 PM CDT this afternoon for Ilz038-042>046-
051>057-061-062-066.

&&

SYNOPSIS...Auten
SHORT TERM...Auten
LONG TERM...Auten
AVIATION...Auten
Hazardous weather outlook, Apr 20, 4:06 PM CDT, 50 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
406 PM CDT Thu Apr 20 2023

ILZ027>031-036>038-040>044-047>054-061-066-211200-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Cass-Menard-Scott-Morgan-Sangamon-
Christian-Macon-Moultrie-Shelby-Effingham-
406 PM CDT Thu Apr 20 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

Southwest winds will gust to around 30-35 mph this evening and then
diminish after 5 pm. This could cause difficult travel for high
profile vehicles.

Thunderstorms are likely this evening. Some of the storms could be
severe, with damaging wind gusts and large hail the primary hazards.
A tornado or two cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Low temperatures will drop near freezing Sunday morning and Monday
morning. This could damage sensitive unprotected outdoor vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening through 7-8
pm.

ILZ045-046-055>057-062-063-067-068-071>073-211200-
Champaign-Vermilion-Douglas-Coles-Edgar-Cumberland-Clark-Jasper-
Crawford-Clay-Richland-Lawrence-
406 PM CDT Thu Apr 20 2023

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Tonight.

Southwest winds will gust 35-45 mph this evening but diminish after 5
pm. This could cause difficult travel for high profile vehicles. The
gusty winds will also allow outdoor fire to spread quickly, so
burning is discouraged.

Thunderstorms are likely this evening. Some of the storms could be
severe, with damaging wind gusts and hail the primary threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms are forecast on Friday. Severe weather is
not expected.

Low temperatures will drop near freezing Sunday morning and Monday
morning. This could damage sensitive unprotected outdoor vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening after 8 pm.

Auten

In the hours before

Local storm report, Apr 20, 4:01 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
401 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             CUBA                    40.49N 90.19W
04/20/2023  M1.00 INCH       FULTON             IL   EMERGENCY MNGR

            QUARTER SIZE HAIL IN CUBA.

&&
Local storm report, Apr 20, 4:02 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
402 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             3 S CUBA                40.45N 90.19W
04/20/2023  M1.25 INCH       FULTON             IL   PUBLIC

            REPORT FROM MPING: HALF DOLLAR (1.25 IN.).

&&

07
Local storm report, Apr 20, 4:16 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
416 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             CANTON                  40.56N 90.04W
04/20/2023  E0.70 INCH       FULTON             IL   PUBLIC

            FROM SOCIAL MEDIA.

&&

37
Local storm report, Apr 20, 4:18 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
418 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             CANTON                  40.56N 90.04W
04/20/2023  E1.00 INCH       FULTON             IL   EMERGENCY MNGR

&&

37
Local storm report, Apr 20, 4:49 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
449 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             EAST PEORIA             40.67N 89.58W
04/20/2023  M1.00 INCH       TAZEWELL           IL   TRAINED SPOTTER

&&
Local storm report, Apr 20, 4:53 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
453 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             PEORIA HEIGHTS          40.74N 89.57W
04/20/2023  E1.75 INCH       PEORIA             IL   PUBLIC

&&

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 1:49 AM CDTWind AdvisoryILXChampaign, Christian, Coles, Cumberland, DeWitt, Douglas and 10 more15 hr
Apr 20, 2:19 PM CDTSevere Thunderstorm WarningILXSchuyler26 min
Apr 20, 2:43 PM CDTSevere Thunderstorm WarningILXSchuyler32 min
Apr 20, 3:16 PM CDTSevere Thunderstorm WarningILXFulton, Schuyler29 min
Apr 20, 3:23 PM CDTSevere Thunderstorm WarningILXMorgan, Scott37 min
Apr 20, 3:31 PM CDTSevere Thunderstorm WarningILXKnox29 min
Apr 20, 3:34 PM CDTTornado WarningILXFulton26 min
Apr 20, 3:56 PM CDTSevere Thunderstorm WarningILXKnox, Stark38 min
Apr 20, 3:59 PM CDTSevere Thunderstorm WarningILXFulton, Peoria, Tazewell31 min
Apr 20, 4:00 PM CDTSevere Thunderstorm WarningILXMorgan, Scott60 min
Apr 20, 4:28 PM CDTSevere Thunderstorm WarningILXFulton, Mason, Peoria, Tazewell, Woodford32 min
Apr 20, 4:38 PM CDTSevere Thunderstorm WarningILXMorgan, Sangamon52 min
Apr 20, 4:49 PM CDTTornado WarningILXPeoria, Tazewell, Woodford26 min
Apr 20, 4:55 PM CDTSevere Thunderstorm Warning Considerable damage threatILXFulton, Marshall, Peoria, Tazewell, Woodford51 min
Apr 20, 5:06 PM CDTSevere Thunderstorm WarningILXFulton, Mason, Schuyler41 min
Apr 20, 5:52 PM CDTSpecial Weather StatementILXChristian23 min
Apr 20, 6:09 PM CDTSpecial Weather StatementILXMcLean36 min
Apr 20, 6:24 PM CDTSpecial Weather StatementILXChristian, Moultrie36 min
Apr 20, 6:35 PM CDTSevere Thunderstorm WarningILXChristian, Macon, Moultrie, Piatt, Shelby40 min
Apr 20, 6:53 PM CDTSpecial Weather StatementILXChampaign37 min

Nearby

Flash Flood Warnings in Illinois, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.